Montana, 2009

Hail in Montana, August 21, 2009

August 21, 2009 · NWS MSO · 4 events in 1 county or zone

5 inches in diameter and strong winds to portions of southwest Montana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MSO wrote it up.

Another round of severe thunderstorms brings hail up to 1.5 inches in diameter and strong winds to portions of southwest Montana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before the first event at Aug 21, 1:20 PM MST, 4 hours 40 minutes earlier.

Area forecast discussion, Aug 21, 1:20 PM MST, 4 hours 40 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE MISSOULA MT
220 PM MDT FRI AUG 21 2009

.DISCUSSION...THIS EVENING AND TONIGHT. A POCKET OF SIGNIFICANT
MOISTURE AND INSTABILITY WILL CONTINUE TO MOVE ACROSS WEST CENTRAL
MONTANA INTO EARLY THIS EVENING. A WEAK COLD FRONT WILL SHIFT
ACROSS THE AREA INTO EARLY THIS EVENING AND FURTHER HELP FOCUS THE
ENERGY. WITHIN THIS ENVIRONMENT A FEW STRONG STORMS ARE
POSSIBLE...ESPECIALLY FROM THE RATTLESNAKE WILDERNESS...SAPPHIRE
MOUNTAINS...AND LEMHI COUNTY EASTWARD INTO EARLY EVENING.

FRIDAY NIGHT AND SATURDAY...A PACIFIC JET STREAK ALONG THE PACIFIC
NORTHWEST COAST THIS AFTERNOON IS ANTICIPATED TO MOVE OVER THE
NORTHERN US ROCKIES BY MIDDAY SATURDAY. GUIDANCE HAS GIVEN MIXED
SIGNALS REGARDING MID LEVEL DRYING BETWEEN NOW AND SATURDAY...WHICH
COULD CURTAIL THUNDERSTORM DEVELOPMENT OVER PORTIONS OF SOUTHWEST
MONTANA AND CENTRAL IDAHO. IT IS SOMEWHAT DOUBTFUL THAT DRYING
WILL BE AS STRONG AS NAM GUIDANCE SUGGESTS. THEREFORE...PROBABILITY
OF PRECIPITATION HAS BEEN DECREASED ONLY SLIGHTLY OVER SOUTHWEST
MONTANA AND MOSTLY ELIMINATED NEAR THE GLACIER PARK REGION. IF
DRYING HAS BEEN OVER-EXAGGERATED BY GUIDANCE...STORMS THAT DEVELOP
IN SOUTHWEST MONTANA MAY BECOME STRONG OR SEVERE. THE THUNDERSTORM
THREAT FOR THIS AREA WILL NEED TO BE MONITORED CLOSELY.

SUNDAY...A SHORTWAVE DISTURBANCE AND A CONSISTENT THERMAL BOUNDARY
WILL PROVIDE A FOCUSING MECHANISM FOR SHOWER AND THUNDERSTORM
ACTIVITY ACROSS CENTRAL IDAHO AND SOUTHWEST MONTANA SUNDAY
AFTERNOON AND EVENING. THERE IS STILL SOME QUESTION AS TO WHERE
THE BEST MOISTURE AND INSTABILITY WILL SET UP SUNDAY AFTERNOON...
HOWEVER THE NAM MODEL HAS BEEN HANDLING CONVECTION FAIRLY WELL AND
HAVE TRENDED THE FORECAST TOWARD A SOLUTION THAT BRINGS
THUNDERSTORM POTENTIAL FARTHER NORTH INTO WEST CENTRAL MONTANA. A
JET STREAK TO THE NORTH AND THE THERMAL BOUNDARY TO THE SOUTH WILL
ENHANCE SOUTHWEST WINDS ACROSS THE NORTHERN ROCKIES...ESPECIALLY
RIDGE TOP WINDS...SUNDAY AFTERNOON AND EVENING.

MONDAY THROUGH THURSDAY. A WEAK TROUGH OF LOW PRESSURE MAY
CONTINUE TO IMPACT PORTIONS OF SOUTHWEST MONTANA MONDAY.
HOWEVER...AS A GENERAL RULE...HIGH PRESSURE IS EXPECTED TO BUILD
OVER THE REGION AND PRODUCE RELATIVELY WARM AND DRY CONDITIONS.
HOWEVER...THERE REMAINS ENOUGH UNCERTAINTY REGARDING SMALL WAVES OR
DISTURBANCES TO KEEP SOME LOW THREAT OF SHOWERS IN THE FORECAST
ESPECIALLY ACROSS SOUTHWEST MONTANA.

&&

.AVIATION...A VERY UNSTABLE ATMOSPHERE WILL PERSIST INTO THIS
EVENING...ESPECIALLY ACROSS WEST CENTRAL MONTANA. A WEAK COLD FRONT
WILL SHIFT ACROSS THE AREA AND FURTHER HELP FOCUS SCATTERED
EVENING STORMS...ESPECIALLY EAST OF MISSOULA...THE BITTERROOT
VALLEY AND CENTRAL LEMHI COUNTY. WITHIN THE CURRENT
ENVIRONMENT...STORMS HAVE THE POTENTIAL TO PRODUCE STRONG GUSTY
OUTFLOW WINDS...BRIEF HEAVY RAIN AND FREQUENT LIGHTNING.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
ID...NONE.
&&

SHORT TERM...BAUCK/ZUMPFE/DEROSA
LONG TERM....BAUCK
AVIATION...BAUCK
Hazardous weather outlook, Aug 21, 9:28 AM MST, 8 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
1028 AM MDT FRI AUG 21 2009

IDZ009-010-MTZ006-007-043-220300-
WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-
BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/BLACKFOOT REGION-
POTOMAC/SEELEY LAKE REGION-
1028 AM MDT FRI AUG 21 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO AND WEST CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WITH ISOLATED STRONG TO SEVERE STORMS ARE
POSSIBLE THIS AFTERNOON...ESPECIALLY FROM THE RATTLESNAKE
WILDERNESS AND SAPPHIRE MOUNTAINS EASTWARD...AS WELL AS NORTHERN
AND EASTERN LEMHI COUNTY. THE MAIN WEATHER THREAT WITH PASSING
STORMS WILL BE STRONG GUSTY WINDS...BRIEF HEAVY RAIN...SMALL
HAIL...AND FREQUENT LIGHTNING. THE STORMS WILL BE SUPPORTED BY A
MOIST AIR MASS INTERACTING WITH A COOL FRONT MOVING EASTWARD
TO THE DIVIDE BY EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Aug 21, 4:15 PM MST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
515 PM MDT FRI AUG 21 2009

IDZ010-220000-
EASTERN LEMHI COUNTY-
515 PM MDT FRI AUG 21 2009

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LEMHI COUNTY UNTIL
600 PM MDT...

AT 513 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTHWEST OF GILMORE...OR 41 MILES EAST
OF CHALLIS...MOVING NORTHEAST AT 20 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...GILMORE...LEADORE AND
NICHOLIA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4435 11332 4439 11341 4445 11345 4443 11349
      4447 11359 4479 11328 4467 11306 4462 11305
      4458 11307 4451 11300 4447 11300 4440 11290
      4433 11283
TIME...MOT...LOC 2315Z 240DEG 18KT 4440 11339
Special weather statement, Aug 21, 4:52 PM MST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
552 PM MDT FRI AUG 21 2009

MTZ007-220030-
BUTTE/BLACKFOOT REGION-
552 PM MDT FRI AUG 21 2009

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL POWELL AND EASTERN
GRANITE COUNTIES UNTIL 630 PM MDT...

AT 551 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS 9 MILES WEST OF GARRISON...OR 13 MILES SOUTHEAST
OF DRUMMOND...MOVING NORTHEAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...
ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...GARRISON...JENS...
GOLDCREEK...BROCK CREEK...AVON AND FINN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4683 11279 4663 11242 4638 11303 4655 11321
TIME...MOT...LOC 2352Z 235DEG 22KT 4651 11299
Special weather statement, Aug 21, 5:48 PM MST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
648 PM MDT FRI AUG 21 2009

MTZ006-007-220130-
BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/BLACKFOOT REGION-
648 PM MDT FRI AUG 21 2009

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN POWELL...EASTERN
RAVALLI...GRANITE AND NORTHERN DEER LODGE COUNTIES UNTIL 730 PM
MDT...

AT 648 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES SOUTHEAST OF
DRUMMOND TO 10 MILES WEST OF BASIN TO 19 MILES SOUTHWEST OF
PHILIPSBURG...AND MOVING EAST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...GARRISON...GALEN...
JENS...HELMVILLE...GOLDCREEK...GEORGETOWN...BROCK CREEK...FINN...
AVON...ELLISTON AND BLOSSBURG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4641 11231 4632 11246 4630 11255 4622 11258
      4614 11324 4615 11388 4641 11363 4703 11280
      4684 11278 4684 11255 4670 11252 4670 11242
      4666 11240 4666 11233 4662 11228
TIME...MOT...LOC 0048Z 272DEG 18KT 4659 11302 4630 11246
          4617 11362

The radar

The Missoula radar (KMSX), 94 km away, was scanning. The volume nearest the first event began at 01:01 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Granite

When
August 21, 6:00 PM MST to 6:05 PM MST
Where
Granite County, 13.32 mi WSW of Philipsburg Arpt
Measured
1.5 in hail
Reported by
Public
Coordinates
46.250, -113.560

Hail size was estimated between a walnut and ping pong ball.

Hail, Granite

When
August 21, 6:40 PM MST to 6:45 PM MST
Where
Granite County, 2.07 mi S of (Dru)drummond Arpt
Measured
1 in hail
Reported by
Public
Coordinates
46.590, -113.200

VFW Post customers reported having to pull over because of size and intensity of hail along the road between Hall to Maxville.

Hail, Granite

When
August 21, 6:55 PM MST to 7:00 PM MST
Where
Granite County, 1.46 mi NNE of (Dru)drummond Arpt
Measured
1.25 in hail
Reported by
COOP Observer
Coordinates
46.640, -113.190

Hail lasted about five minutes.

Hail, Granite

When
August 21, 7:12 PM MST to 7:17 PM MST
Where
Granite County, 1.46 mi SSE of Maxville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.450, -113.220

A report of one inch hail received from the VFW Post in Maxville.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2009Every state in 2009This day in weather historyWarnings in Montana, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 193364, 193363, 193365, 193366.